Forum

And the Good News is......

Since taking Gabapentin in 2012 and a change to Pregabalin in 2013, I was pleased to have relief from the constant MS pain but gained weight. A lot of weight…like 3 stone. For greater impact, I thought In American weight and I’d gained 42 pounds in 3 years!. At 5 feet and three quarters inches tall, I looked a lot like a weeble (remember, they wobble but don’t fall down). Although I mentioned to my MS nurse about the weight gain, she simply said it was a trade off.

In Jan 2015 I fell down and smashed my left ankle (called a Trimalleolar fracture and it bloomin’ hurt). The fab ortho consultant changed my pain meds from controlled drug Temgesic (tablet under the tongue). plus stopped the Pregabalin. He replaced them with OxiNorm liquid medicine for quick pain relief plus 4 tablets that are slow release morphine. I still suffer the effects of the fall and according to the registrar doc it seems it could take 2 or 3 years before I’ll be able to run. Oooh I was SO delighted to have something to look forward to until he apologised for his poor choice of words and my PPMS.

Anyway, after being in hospital for a month, I noticed I’d lost half a stone. As the months passed, I lost a bit more weight. It has stabilised now and but the good news is, I have lost exactly 3st 2lbs (American 44 pounds) in just over a year. A few weeks ago, I had a second operation on the troublesome ankle and had all the metal work removed. The anaesthetist and surgeon were both astonished at my weight loss and said they would notify ‘someone’ of this damaging side effect of Pregabalin, especially in someone who has limited movement anyway.

So there we have it folks, not everyone gains weight with Pregabalin but it is a relatively common side effect. Smashing my ankle actually worked in my favour, change of meds, regular strong pain relief and back in size 10 and 12 clothes!

I know how shallow this post is, but I’ve been so down and isolated all winter, I’m finding it hard to find anything positive about life. Fitting into those tiny jeans again helped to lift my mood as well as my bum and for a few precious minutes, I felt great. Sorry to have gone on. X

10 Likes

Great to hear a story with a positive outcome, Chrissie, very uplifting. So pleased for you, and hope the ankle continues to mend.

Kev x

3 Likes

Not a shallow post at all Chrissie. I think most of us on here suffer from weight gain and apart from being depressing it also can’t be good for our general health!

I was on Pregabalin for a while and was constantly hungry. I now stick to Amitriptyline and am still hungry a lot of the time (although a read an interesting article yesterday about one theory that with MS your body doesn’t process the nutrients in food well, which is what makes you hungry!).

When I started the long road to an MS dx I was 10 stone 2 oz. I went up to 13 stone at one point and managed to lose a stone so I now hover around the 12 stone mark.

I would love to lose 2 stone. I’m now buying dress size 18 clothes! Very depressing.

Very pleased for you!!! Although sorry you had to go through such a painful experience to get there.

I think all the drugs prescribed for PPMS cause weight gain, Gabapentin, Pregabalin and Amitriptyline are all guilty!

Pat xx

3 Likes

thats good a positive come from a negative,sorry to hear you smashed your ankle though.

i lost a stone and a half a while ago, but due to me being virtually bedbound i have put most of it back on , i dont have a big appetite either,its a good job, i would be even more fat lol, i just have a sweet tooth.

J x

2 Likes

Lovely positive post Chrissie, really pleased for you, and hope that your ankle gets better asap.

Pam x

2 Likes

That’s a story with its ups and downs. I think it’s important to share our successes. It’s not shallow at all. I’ve been furiously dieting since July and have managed to lose 2 stone. I’m aiming for 3 as well so the fight goes on.

Steve.

3 Likes

well done Steve.keep at it

J x

1 Like

Well done to all of you losing weight. Chrissie your post was very positive and helped a bit with my feelings. I too have picked up weight since being on Gabapentin - 3 stone over 4 years and I hate it!! I’m trying hard to lose it but with little success. Prior to getting ms I was very fortunate to have excellent metabolism and despite eating what I wanted and in whatever quantity I never picked up weight.

I suppose constant activity helped too. I requested that my drugs be changed or stopped but my Neuro refused after reading about the battle we had to get control over my pain. The fact that I’m as bright (as most of us who suffer from brain fog can be) as I am on the massive dose of meds I’m on means that I need the drugs apparently. I’ve tried to reduce them myself with no success, so I’m trying now to eat loads of empty calories.

Fortunately I sleep alone so nobody minds all the cabbage. I’ll let you know how successful I am. So far it’s only 1/2 a stone to date, I lost 1 but put it on again over Christmas - couldn’t leave the cheese board alone. And I’m not breaking an ankle thanks!! Take care.

Cath.

2 Likes

Thanks to you all for your lovely comments. But I have to admit it isn’t due to will power or determination to lose weight, the reason is simply stopping Pregabalin. I don’t miss it as my Orthopaedic onsultant gave me stronger pain meds.

Weight wasn’t a problem for me until gabapentin and pregabalin. Since stopping, weight just dropped off without any input or effort, so for me. I was under the spell of side effects.

I wish you all well and congrats on the weight loss you’ve each achieved. Pregalin only created a lot of weight gain for me, so relatively easy to lose it.

Chrissie x

2 Likes

Hi yeh, what a brilliantly positive post Chrissie…so pleased for you.

I tried Pregabalin and gained wieght over a short period. I came off the drug and have to endure the pain and manage it as best I can…it`s my heels when in bed…we prop them up!

pollx

2 Likes

AHHH Boudica, how dreadful that pain is and it always seems more severe at night in bed doesn’t it?. I’m truly thankful to my ortho consultant for prescribing the fab controlled drugs. I don’t have to wait for the pain before meds, just Oxy codone twice a day & Oxynorm medicine every 4 or 6 hours. I do still have some pain but it’s not that screaming pitch nerve pain. Propping feet up is a great help too.

Hopefully, your gp or ms nurse can arrange the strong pain relief for you x

2 Likes

Hi Folks,

It is such a relief to read this super blog - thank you. I too am on Gabapentin, the max dose allowed for neuro pain, plus other pain relief. But, I’d put on 2 stone in a year weight gain down to very little physical exercise,not even short walks now. I shall seriously look at vastly reducing my carb intake (I just love spag bol!).

Keep on battling.

Regards to all, Anne

1 Like

Love the positive post, exact same problem with first Gabapentin and now Pregabalin. Damn weight, size 12 now size 18 my GP will not prescribe Oxy codone!

If anyone sees my waist could they return it to me please M

5 Likes

Yep, I’ve gone about half a stone over where I wanted to be, never even thought about the pregabalin tho. I really need to exercise x

3 Likes

Standing sideways, I could be on the front page of one of those magazine… ‘62 year old woman pregnant after immaculate conception’…

I now wear those loose, flowing clothes that older fat women wear in the hope that it will make them look thinner. My jeans and t-shirt days are sadly gone.

But, on a positive note, most of the time I don’t give a damn.

Pat xx

6 Likes

Great news Chrissie I like the idea of weight loss but feel if if I was to loose weight I may be kidnapped, I read somewhere fat people are harder to kidnap. It’s my excuse and I am sticking to it.

XXX Don

7 Likes

laughyes

Kev

3 Likes